Indiana, 2012

Hail in Indiana, April 1, 2012

April 1, 2012 · NWS ILN · 2 events in 2 counties and zones

A cold front dropping south across the Ohio Valley helped to trigger thunderstorm development in an unstable environment with deep shear. Some of these storms became severe with large hail and heavy rainfall being the main threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front dropping south across the Ohio Valley helped to trigger thunderstorm development in an unstable environment with deep shear. Some of these storms became severe with large hail and heavy rainfall being the main threats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 1, 7:39 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 1, 7:39 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
839 PM EDT SUN APR 1 2012

.SYNOPSIS...
A COLD FRONTAL BOUNDARY WILL APPROACH AND MOVE THROUGH THE AREA
TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION FOR
MONDAY. ANOTHER DISTURBANCE WILL APPROACH THE AREA LATE MONDAY
NIGHT ALLOWING FOR A RETURN OF PRECIPITATION TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO STRUGGLE TO MAINTAIN
ITSELF OUT AHEAD OF THE COLD FRONT PUSHING DOWN ACROSS NORTHERN
INDIANA AND NORTHERN OHIO. THE 00Z ILN SOUNDING WAS STILL SHOWING
ABOUT 1000 J/KG OF MUCAPE SO DO NO WANT TO COMPLETELY WRITE THINGS
OFF. WITH SOME LOW LEVEL FORCING ASSOCIATED WITH THE
FRONT...SUPPOSE WE COULD STILL SEE SOME DEVELOPMENT THROUGH THE
LATE EVENING HOURS. HOWEVER...GIVEN CURRENT TRENDS WILL TRIM BACK
POPS TO JUST A LOW CHANCE. GOOD CAA WILL PUSH DOWN FROM THE
NORTHEAST BEHIND THE FRONT LATER TONIGHT SO WILL TWEAK DOWN TEMPS
A TAD...PRIMARILY ACROSS NORTHEAST PORTIONS OF OUR FA.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
SLIGHTLY COOLER CONDITIONS CAN THEN BE EXPECTED ON MONDAY WITH
HIGHS IN THE 60S TO AROUND 70. HIGH PRESSURE WILL ALLOW FOR DRY
CONDITIONS ON MONDAY.

MODELS ARE IN DISAGREEMENT FOR THE MONDAY THROUGH TUESDAY NIGHT
TIME FRAME. WENT CLOSER TO THE ECMWF SOLUTION DURING THIS TIME.
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE DURING THE
TUESDAY NIGHT TIME FRAME WHEN A COLD FRONT WILL MOVE THROUGH THE
FA. TEMPERATURES WILL WARM INTO THE 70S TO AROUND 80 FOR TUESDAY
IN ADVANCE OF THIS FRONTAL BOUNDARY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SOME SHOWERS AND THUNDERSTORMS MAY STILL BE LINGERING INTO WEDNESDAY
MORNING IN THE SOUTHERN ZONES BEFORE COMPLETELY PUSHING SOUTH.
OTHERWISE HIGH PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES WILL
RIDGE INTO THE AREA. AN UPPER LOW WILL SLIDE SOUTH OF THE REGION
THURSDAY INTO FRIDAY. THERE HAVE BEEN SOME MODEL DISCREPANCIES
REGARDING HOW CLOSE THIS WILL COME TO THE FORECAST AREA WHICH SEEM
TO HINGE ON THE STRENGTH OF THE UPPER TROUGH OVER MARITIME CANADA.
SO AT THIS POINT WILL KEEP LOW CHANCE POPS ACROSS THE SOUTHERN
ZONES. EXPECT DRY CONDITIONS AREA WIDE ON SATURDAY. THEN A COLD
FRONT WILL PUSH INTO THE AREA ON SUNDAY BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL DROP CLOSE TO NORMAL EARLY IN
THE PERIOD AND THEN GRADUALLY WARM AGAIN.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE MANAGED TO OVERCOME
THE CIN ACROSS THE AREA. INSTABILITY REMAINS WEAK THOUGH WITH
MLCAPES OF ONLY 200 J/KG OR SO. ELEVATED INSTABILITIES ARE A
LITTLE BETTER WITH MUCAPES OF 500-1000 J/KG. SUPPOSE IF WE COULD
TAP INTO THIS...WE COULD GET SOME BETTER COVERAGE...BUT THAT IS
SEEMING MORE AND MORE UNLIKELY. RIGHT NOW...THE STRONGER STORMS
ARE HAVING A TOUGH TIME MAINTAINING THEMSELVES. AS BOUNDARY PUSHES
SOUTH THROUGH EARLY MORNING...THREAT FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS WILL PERSIST ACROSS THE SOUTH. HOWEVER...GIVEN
CURRENT DEVELOPMENT...WILL DOWNPLAY THUNDER IN THE TAFS. AS WE
GET INTO SOME CAA ON THE BACK SIDE OF THE FRONT...CIGS MAY LOWER
TO MVFR THROUGH THE EARLY MORNING HOURS. ANY LOWER CLOUDS SHOULD
THEN LIFT THROUGH MID TO LATE MORNING WITH VFR CONDITIONS EXPECTED
THROUGH MONDAY AFTERNOON.

OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE MONDAY NIGHT INTO
TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...JGL
SHORT TERM...NOVAK
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Apr 1, 7:07 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
807 PM EDT SUN APR 1 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
807 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
EVENING. A FEW IF THE STORMS MAY APPROACH SEVERE LIMITS. LARGE
HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 9:00 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 PM EDT SUN APR 1 2012

INZ050-059-OHZ060-061-020230-
UNION IN-WAYNE IN-MONTGOMERY OH-PREBLE OH-
1000 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL AFFECT PREBLE...EXTREME WESTERN
MONTGOMERY...SOUTHEASTERN WAYNE AND NORTHEASTERN UNION COUNTIES
THROUGH 1030 PM EDT...

AT 958 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
FLORENCE...MOVING SOUTHEAST AT 35 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...EATON...WEST
ALEXANDRIA...CAMDEN AND GRATIS.

ALSO...WEST FLORENCE...OKLAHOMA...SUGAR VALLEY...FAIRHAVEN...
MUTTONVILLE...MORNING SUN...WHEATVILLE AND HUESTON WOODS STATE PARK
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3983 8493 3991 8479 3967 8441 3956 8465
      3957 8474
Special weather statement, Apr 1, 9:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1027 PM EDT SUN APR 1 2012

INZ050-058-059-066-OHZ060-070-020300-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-PREBLE OH-
1027 PM EDT SUN APR 1 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PREBLE...NORTHWESTERN BUTLER...SOUTHERN WAYNE...FAYETTE...NORTHERN
FRANKLIN AND UNION COUNTIES THROUGH 1100 PM EDT...

AT 1021 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR ABINGTON...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LIBERTY...WEST COLLEGE
CORNER AND OXFORD.

ALSO...BOSTON...CLIFTON...SPRINGERSVILLE...BROWNSVILLE...WITTS
STATION...COLUMBIA...KITCHEL AND NULLTOWN ARE NEAR THE PATH OF THESE
STRONG THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3969 8530 3979 8531 3979 8530 3979 8523
      3982 8523 3982 8487 3945 8467 3944 8531
      3968 8531
Local storm report, Apr 1, 9:37 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1037 PM EDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             3 SW EATON              39.72N 84.67W
04/01/2012  M0.88 INCH       PREBLE             OH   TRAINED SPOTTER

1023 PM     HAIL             MUTTONVILLE             39.66N 84.69W
04/01/2012  E1.25 INCH       PREBLE             OH   PUBLIC

&&
Special weather statement, Apr 1, 9:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1059 PM EDT SUN APR 1 2012

INZ059-066-OHZ070-020330-
UNION IN-FRANKLIN IN-BUTLER OH-
1059 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUTLER...EASTERN
FRANKLIN AND SOUTHERN UNION COUNTIES THROUGH 1130 PM EDT...

AT 1056 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BILLINGSVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OXFORD.

ALSO...MIXERVILLE...MOUNT CARMEL...REILY...CEDAR GROVE...MCGONIGLE...
SCIPIO...ST. CHARLES AND MILLVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3959 8488 3958 8482 3957 8481 3956 8473
      3932 8462 3932 8496 3959 8504
Local storm report, Apr 1, 10:02 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             SEVEN MILE              39.48N 84.55W
04/01/2012  M0.88 INCH       BUTLER             OH   BROADCAST MEDIA

&&

KURZ
Local storm report, Apr 1, 10:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1118 PM EDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             HAMILTON                39.39N 84.56W
04/01/2012  E1.00 INCH       BUTLER             OH   PUBLIC

&&

BC

The radar

The Cincinnati radar (KILN), 90 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
April 1, 10:20 PM EST to 10:24 PM EST
Where
Franklin County, Mt Carmel
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.400, -84.870

Hail, Dearborn

When
April 1, 10:39 PM EST to 10:43 PM EST
Where
Dearborn County, 3.16 mi NNE of Bright
Measured
0.88 in hail
Reported by
Public
Coordinates
39.260, -84.822

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375081, 375082.